Dietary Supplement Recalled Over Anabolic Steroid Content

Steroids discovered in dietary supplements distributed from 2015 to 2017.

Today, the FDA announced a recall of GEC Laxoplex dietary supplement capsules, which are manufactured by Genetic Edge Compounds. An FDA review revealed that all of the supplements contained anabolic steroids and steroid-like substances.

The discovery of anabolic steroids and steroid-like substances in GEC Laxoplex made it an unapproved drug subject to recall, since safety and efficacy were not established, according to a press release.

The recall resulted from the presence of substances that do not adhere to the standards of the Dietary Supplement Health and Education Act of 1994. The FDA stated that the ingredients in the products cannot be deemed a dietary supplement, according to the release.

GEC Laxoplex is a supplement sold as a muscle enhancing agent. The affected product was distributed throughout the United States in a retail setting between February 2, 2015 and May 2, 2017, the FDA reported.

The FDA warns that using products that contain anabolic steroids may result in liver injury, which is a well-established side effect of steroids. The abuse of anabolic steroids may lead to additional adverse events.

The use of anabolic steroids may cause testicular shrinkage, male infertility, male breast enlargement, masculization of women, and short stature in children, according to the release.

Additionally, steroid misuse may also lead to effects on blood lipid levels, increase the risk of heart attack, stroke, or death, and could indicate a higher chance of misusing drugs and alcohol.

Thus far, there have been no reports of adverse events related to the use of GEC Laxpolex, according to the FDA.

Unlike many other safety communications, the FDA said that the recall affects all lots of GEC Laxoplex that were distributed during that time period.

Currently, Genetic Edge Compounds is formally notifying its retailers and customers of the recall, while also arranging for a return of the product. The FDA advises customers to stop using the products and return them to the place of purchase to mitigate potential adverse events.

Both healthcare professionals and patients should report adverse events related to the use of the dietary supplement to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program, the press release concluded.